Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 10, 1999, 7:35 PM CDT for Barton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 1999, 7:35 PM CDT (00:35 UTC)
- Expired
- May 10, 1999, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KICT 110036 RRA TORICT KSC009-110130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT MON MAY 10 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 830 PM CDT * AT 735 PM CDT THE PUBLIC REPORTED A TORNADO 2 MILES SOUTH OF CLAFLIN...OR ABOUT 16 MILES NORTHEAST OF GREAT BEND. RADAR SHOWED THIS TORNADIC STORM MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... CLAFLIN ODIN THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. HYSELL &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 3:20 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 10, 3:20 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT MON MAY 10 1999 GREATEST CONCERN TO ADDRESS FOR THIS FORECAST WAS AGAIN PRECIPITATION CHANCES. MODELS ARE IN VERY GOOD AGREEMENT WITH TIMING OF UPPER AIR AND SFC FEATURES THROUGH 48 HRS. GENERALLY LEANED TOWARD ETA SOLUTION DUE TO IT/S SUPERIOR HANDLING OF LOW LEVEL MOISTURE. WILL CONTINUE CHANCES FOR PRECIPITATION TONIGHT ACROSS THE ENTIRE FORECAST AREA WITH HIGHEST POPS IN THE WESTERN HALF OF THE AREA. EXPECT TWO AREAS FOR PRECIP DEVELOPMENT. THE FIRST WILL BE SOUTHWEST OF THE AREA WHERE THE DRYLINE AND FRONT CONVERGE AND LAPS DATA SHOWS CAPES ALREADY IN EXCESS OF 2000 J/KG AT 17Z. SECOND AREA OF PCPN WILL BE ALONG AND AHEAD OF ADVANCING COLD FRONT IN NORTHWEST KANSAS. WITH REGION COMING UNDER THE INFLUENCE OF RR QUAD OF 250 MB JET ISOLATED SVR STORMS POSSIBLE. MODELS AGREE THAT FRONTAL BOUNDARY STALLS ACROSS CENTRAL KANSAS TUESDAY. WILL KEEP CHANCE FOR TSRA TO THE EAST OF THE BOUNDARY...HOWEVER NOT SURE HOW WELL INSTABILITY WILL RECOVER WITH WIDESPREAD CLOUD COVER THUS EXPECT SVR POTENTIAL TO LESSEN. TO THE WEST OF THE BOUNDARY ALTHOUGH ISENTROPIC DECENT IS FORECAST...THIS AREA IS STILL TO THE EAST OF MAIN UPPER TROF SO WILL KEEP SLIGHT CHANCE OF PRECIP IN. WITH 85H THERMAL TROF TO BUILD INTO THE AREA TEMPS SHOULD BE COOLER THAN MONDAY/S HIGHS. LOW LEVEL BOUNDARY FINALLY SHIFT EAST OF THE FORECAST AREAS TUESDAY NIGHT. STILL MAY BE SOME LINGERING PCPN IN SOUTHEAST ZONES BEFORE MIDNIGHT. SO WILL KEEP A CHANCE FOR PRECIP HERE EARLY. AVN SHOWS LOW LEVEL RIDGE SLIDING OVER THE REGION WEDNESDAY...BUT WITH THERMAL TROF STILL IN PLACE...DON/T EXPECT A BIG WARM AND WILL LOWER TEMPS FROM PREVIOUS FORECAST. FCSTID = 12/HYSELL ICT 61 75 53 74 / 40 30 10 5 HUT 60 75 51 74 / 40 30 10 5 EWK 61 75 53 74 / 40 30 10 5 EQA 62 75 53 74 / 30 40 30 5 WLD 62 75 53 74 / 30 40 30 5 RSL 55 70 47 75 / 40 20 5 5 GBD 55 70 47 75 / 40 20 5 5 SLN 60 74 50 73 / 40 20 5 5 MPR 60 74 50 74 / 40 20 5 5 CFV 63 75 57 74 / 30 60 40 10 CNU 63 75 57 74 / 30 60 40 10 K88 63 75 57 74 / 30 60 40 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 65 min |
| May 10, 8:16 PM CDT | Tornado Warning | ICT | Rice | 59 min |
| May 10, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 49 min |
| May 10, 9:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 11, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 11, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 67 min |
| May 11, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 30 min |
| May 11, 3:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 46 min |
| May 11, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 37 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.